MAUDE Adverse Event Report: ARROW INTERNATIONAL INC. ARROWG+ARD BLUE MAC CATHETER; INTRODUCER, CATHETER

ARROW INTERNATIONAL INC. ARROWG+ARD BLUE MAC CATHETER; INTRODUCER, CATHETER
Model Number IPN036349
Health Effect - Clinical Codes Stroke/CVA (1770); Injury (2348)
Date of Event 08/19/2019
Type of Reportable Event Serious Injury
Event or Problem Description
An arrowg+ard blue mac catheter was inadvertently placed into the right carotid artery during attempted internal jugular vein cannulation.The resulting arterial injury required surgical repair, and the pt subsequently suffered an embolic stroke.Our subsequent stimulation of the device insertion demonstrated that the dilator can puncture the posterior vessel wall, potentially damaging adjacent structures, when the guidewire is not inserted to sufficient depth.Under these conditions, the sharp tip of the dilator is not protected by protruding guidewire and can directly contact and penetrate the posterior vessel wall.Without sufficient wire to guide it, the dilator follows a straight trajectory from the skin surface increasing the likelihood that it will penetrate the posterior vessel wall, rather than following the vessel lumen.The mfr does not provide instructions on appropriate guidewire insertion depth, and the guidewire is not marked to indicate appropriate insertion depth.The 45cm guidewire provided in the kit may contribute to the risk of this complication; a longer (60cm) guidewire is provided in a triple-lumen catheter by the same mfr.The 45cm guidewire does not provide sufficient length within the target vessel if the operator allows greater than approx 10cm of guidewire external to the pt, to prevent the wire from embolizing into the pt, including this case, we have observed 3 similar cases in the past year in our institution associated with this device, resulting in 3 arterial injuries, 2 strokes, one limb amputation, and one death.Ref mw5093647, mw5093666.Fda safety report id# (b)(4).

Brand Name
ARROWG+ARD BLUE MAC CATHETER
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL INC.
MDR Report Key9818334
Report NumberMW5093667
Device Sequence Number2886068
Product Code DYB
UDI-Device Identifier10801902141122
UDI-Public(01)10801902141122
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Voluntary
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN036349
Device Catalogue NumberASK-21242-DU
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date03/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Other; Required Intervention; Disability;
Patient Age66 YR